Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 120, NWS Louisville, KY

May 30, 2004Jefferson County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 30, 2004, 10:25 PM EST for Jefferson County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2004, 10:25 PM EST (03:25 UTC)
Expired
May 30, 2004, 11:15 PM EST
In force
50 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 100 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 6:55 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:30 PM EST, 8 hours 55 minutes earlier.

Area forecast discussion, May 30, 1:30 PM EST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN MAY 30 2004

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND OVERNIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EDT...

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A WARM FRONT EXTENDING
FROM NEAR JACKSON...NORTHWEST ACROSS CINCINATTI...TOWARDS
INDIANAPOLIS. STRONG STORMS HAVE MOVED FROM CENTRAL INTO EASTERN
KENTUCKY. ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...PARTLY
CLOUDY SKIES HAVE ALLOWED RAPID DESTABILIZATION. SCATTERED SEVERE
STORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL INDIANA...AND
ARE EXPECTED ACROSS WEST CENTRAL KENTUCKY DURING THE EVENING HOURS.

STRONG UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AND WILL
MOVE INTO THE LOWER MISSOURI VALLEY OVERNIGHT. STRONG LINEAR FORCING
WILL AID IN DEVELOPING A SQUALL LINE THAT WILL MOVE ACROSS REGION
DURING THE LATE EVENING HOURS AND OVERNIGHT. WITH STRONG MID-LEVEL
WINDS...BOW ECHOS AND WIDESPREAD DAMAGING WINDS ARE LIKELY WITH THIS
SQUALL LINE.

AS FRONT PASSES OUT OF EASTERN KENTUCKY EARLY TOMORROW...MUCH LOWER
DEWPOINTS WILL BRING RAPID CLEARING DURING THE AFTERNOON FROM WEST
TO EAST. MUCH LOWER DEWPOINTS WILL ALLOW COOLER TEMPERATURES FOR
TUESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH UNTIL 8 PM EDT.
KY...TORNADO WATCH FOR WEST CENTRAL KENTUCKY THROUGH 8 PM EDT.

&&

DENMAN
Hazardous weather outlook, May 30, 9:34 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1034 PM EDT SUN MAY 30 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1034 PM EDT (934 PM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A
HIGH RISK FOR SEVERE WEATHER TONIGHT...AS A STRONG SQUALL LINE MOVES
ACROSS KENTUCKY AND INDIANA.

A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA UNTIL 4 AM
EDT. IN ADDITION TO A THREAT FOR EMBEDDED TORNADOES WITHIN THE
SQUALL LINE...THERE WILL BE WIND GUSTS GREATER THAN 60 MPH...AND A
RISK FOR FLASH FLOODING. TAKE APPROPRIATE ACTION TO PROTECT LIFE AND
PROPERTY IF A WARNING IS ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED TONIGHT. ALSO...COUNTY EMERGENCY
MANAGEMENT AND LAW ENFORCEMENT ARE REQUESTED TO RELAY REPORTS OF
SEVERE WEATHER TO THE NWS IN LOUISVILLE.

JB

In the hours before

Local storm report, May 30, 9:57 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     WOLF CREEK              38.10N 86.38W
05/30/2004                   MEADE              KY   LAW ENFORCEMENT

            POWE LINES DOWN.

&&

SZAPPANOS
Local storm report, May 30, 9:59 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     CANEYVILLE              37.42N 86.49W
05/30/2004                   GRAYSON            KY   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

&&

SZAPPANOS
Local storm report, May 30, 10:15 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1115 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     HAWESVILLE              37.90N 86.76W
05/30/2004                   HANCOCK            KY   PUBLIC

            NUMEROUS TREES AND POWERLINES DOWN.

&&

SZAPPANOS
Local storm report, May 30, 10:16 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1116 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     RUSSELLVILLE            36.84N 86.89W
05/30/2004                   LOGAN              KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

SZAPPANOS
Local storm report, May 30, 10:18 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1118 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     SALEM                   38.60N 86.10W
05/30/2004                   WASHINGTON         IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

SZAPPANOS
Local storm report, May 30, 10:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1122 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TORNADO          MAUCKPORT               38.02N 86.20W
05/30/2004                   HARRISON           IN   LAW ENFORCEMENT

            TREES DOWN...TORNADO DEBRIS.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:12 PM ESTSevere Thunderstorm WarningLMKMadison33 min
May 30, 8:20 PM ESTFlash Flood WarningLMKBourbon3 hr
May 30, 8:39 PM ESTFlash Flood WarningLMKMadison3 hr
May 30, 9:06 PM ESTSevere Thunderstorm WarningLMKOhio39 min
May 30, 9:08 PM ESTSevere Thunderstorm WarningLMKHancock39 min
May 30, 9:10 PM ESTSevere Thunderstorm WarningLMKHancock55 min
May 30, 9:26 PM ESTSevere Thunderstorm WarningLMKBreckinridge49 min
May 30, 9:27 PM ESTSevere Thunderstorm WarningLMKButler33 min
May 30, 9:31 PM ESTSevere Thunderstorm WarningLMKMeade59 min
May 30, 9:32 PM ESTSevere Thunderstorm WarningLMKGrayson48 min
May 30, 9:42 PM ESTTornado WarningLMKMeade48 min
May 30, 9:44 PM ESTSevere Thunderstorm WarningLMKLogan46 min
May 30, 9:51 PM ESTTornado WarningLMKGrayson39 min
May 30, 9:54 PM ESTSevere Thunderstorm WarningLMKHardin66 min
May 30, 9:55 PM ESTSevere Thunderstorm WarningLMKEdmonson, Warren35 min
May 30, 10:10 PM ESTSevere Thunderstorm WarningLMKBullitt, Jefferson50 min
May 30, 10:14 PM ESTSevere Thunderstorm WarningLMKHart46 min
May 30, 10:21 PM ESTTornado WarningLMKJefferson39 min
May 30, 10:22 PM ESTTornado WarningLMKBullitt38 min
May 30, 10:23 PM ESTSevere Thunderstorm WarningLMKSimpson52 min
May 30, 10:26 PM ESTSevere Thunderstorm WarningLMKOldham49 min
May 30, 10:28 PM ESTSevere Thunderstorm WarningLMKLarue32 min
May 30, 10:31 PM ESTTornado WarningLMKHardin, Hart, Larue44 min
May 30, 10:33 PM ESTTornado WarningLMKOldham, Trimble42 min
May 30, 10:35 PM ESTSevere Thunderstorm WarningLMKAllen, Barren, Nelson40 min
May 30, 10:38 PM ESTSevere Thunderstorm WarningLMKShelby, Spencer37 min
May 30, 10:42 PM ESTSevere Thunderstorm WarningLMKHenry33 min
May 30, 10:46 PM ESTSevere Thunderstorm WarningLMKGreen44 min
May 30, 10:48 PM ESTSevere Thunderstorm WarningLMKWashington42 min
May 30, 10:53 PM ESTSevere Thunderstorm WarningLMKAnderson37 min
May 30, 11:00 PM ESTSevere Thunderstorm WarningLMKMarion, Taylor45 min
May 30, 11:02 PM ESTSevere Thunderstorm WarningLMKFranklin43 min
May 30, 11:08 PM ESTSevere Thunderstorm WarningLMKMetcalfe, Monroe52 min
May 30, 11:13 PM ESTSevere Thunderstorm WarningLMKMercer, Woodford47 min
May 30, 11:14 PM ESTSevere Thunderstorm WarningLMKAdair46 min
May 30, 11:19 PM ESTSevere Thunderstorm WarningLMKBoyle41 min
May 30, 11:23 PM ESTSevere Thunderstorm WarningLMKScott37 min
May 30, 11:27 PM ESTSevere Thunderstorm WarningLMKCumberland48 min
May 30, 11:31 PM ESTSevere Thunderstorm WarningLMKFayette, Jessamine44 min
May 30, 11:38 PM ESTSevere Thunderstorm WarningLMKHarrison37 min
May 30, 11:39 PM ESTSevere Thunderstorm WarningLMKCasey, Clinton, Lincoln, Russell51 min
May 30, 11:43 PM ESTSevere Thunderstorm WarningLMKGarrard47 min
May 30, 11:46 PM ESTSevere Thunderstorm WarningLMKBourbon44 min
May 30, 11:51 PM ESTSevere Thunderstorm WarningLMKNicholas39 min
May 30, 11:57 PM ESTSevere Thunderstorm WarningLMKClark, Madison48 min
May 30, 8:47 PM ESTSevere Thunderstorm WarningLMKDubois58 min
May 30, 9:15 PM ESTSevere Thunderstorm WarningLMKOrange45 min
May 30, 9:24 PM ESTTornado WarningLMKCrawford36 min
May 30, 9:37 PM ESTSevere Thunderstorm WarningLMKWashington53 min
May 30, 9:46 PM ESTTornado WarningLMKHarrison44 min
May 30, 10:07 PM ESTSevere Thunderstorm WarningLMKClark, Floyd, Scott38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.